Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 134, NWS Pueblo, CO

August 19, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 19, 1998, 3:40 PM MDT for El Paso County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1998, 3:40 PM MDT (21:40 UTC)
Expired
Aug 19, 1998, 4:45 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS1 KPUB 192139 RRA
SVRPUB
COC041-192245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT WED AUG 19 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 335 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTH
  SOUTHWEST OF ELLICOTT OR 20 MILES SOUTHEAST OF COLORADO SPRINGS
  MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED WILL BE RURAL AREAS SOUTH OF ELLICOTT
THROUGH 445 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE
TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

PE/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM MDT, 1 hour 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT WED AUG 19 1998

THE MAIN CONCERN FOR TONIGHT IS THE CHANCE FOR PRECIP.  MID AND UPPER
LEVEL MOISTURE CONTINUES TO STREAM OVER EASTERN COLORADO.  AT THE
SURFACE...DEWPOINTS OVER THE SOUTHEAST PLAINS RANGE FROM THE MID 50S TO
LOWER 60S.  SHORTWAVES CAN BE SEEN IN SATELLITE IMAGES OVER SOUTHERN CO
AND SOUTHERN UT. PRECIPITABLE WATER OVER THE EASTERN PLAINS THIS
EVENING IS FORECAST TO RANGE FROM ABOUT .8 TO 1.1 INCHES. THE
DISTURBANCE IN CO SHOULD MOVE NORTHEAST AND KEEP THUNDERSTORMS OVER THE
EASTERN PLAINS. THE WINDS ALOFT ARE EXPECTED TO REMAIN LIGHT AND WITH
THE ABUNDANCE OF MOISTURE T2HERE WILL BE THE THREAT OF LOCALLY HEAVY
RAIN THIS EVENING.  THE ATMOSPHERE IS A LITTLE DRIER OVER THE SAN LUIS
VALLEY AND SOUTHWEST MOUNTAINS...HOWEVER THERE WILL STILL BE WIDELY
SCATTERED THUNDERSTORMS.

In the hours before

Special weather statement, Aug 19, 11:45 AM MDT, 3 hours 55 minutes before
COZ060>081-200600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT WED AUG 19 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...LOCALLY HEAVY RAIN POSSIBLE THIS AFTERNOON AND EVENING OVER
THE PLAINS AND ADJOINING EAST SLOPES OF THE MOUNTAINS...

MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO STREAM OVER COLORADO
TODAY FROM THE SOUTH.  MEANWHILE...LOW LEVEL MOISTURE HAS INCREASED
ON THE PLAINS...RESULTING IN DEEP MOISTURE OVER MUCH OF SOUTHEAST
COLORADO.

WITH ABUNDANT MOISTURE IN PLACE...DAYTIME HEATING AND WEAK
WEATHER DISTURBANCES EMBEDDED IN THE MONSOONAL FLOW...SCATTERED
THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING OVER
MUCH OF THE AREA.  THUNDERSTORMS WILL LIKELY BEGIN OVER THE
MOUNTAINS DURING THE AFTERNOON AND WILL THEN SPREAD TO THE LOWER
ELEVATIONS.  A FEW SHOWERS COULD LINGER OVER THE AREA WELL INTO THE
NIGHT.

THE COMBINATION OF DEEP MOISTURE AND LIGHT WINDS ALOFT...WILL ALLOW FOR
LOCALLY HEAVY RAIN FROM THE EAST SLOPES OF THE SOUTHEAST COLORADO
MOUNTAINS TO THE KANSAS BORDER.  ALTHOUGH THE RISK OF FLASH
FLOODING WILL BE RELATIVELY LOW...HEAVY RAIN COULD STILL RESULT
IN STREET FLOODING AND CAUSE RAPID RISES IN SMALL CREEKS AND
ARROYOS.

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY...BUT REPORTS OF ANY
HEAVY RAINFALL WOULD BE APPRECIATED.
Special weather statement, Aug 19, 11:45 AM MDT, 3 hours 55 minutes before
COZ060>081-200600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT WED AUG 19 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...LOCALLY HEAVY RAIN POSSIBLE THIS AFTERNOON AND EVENING OVER
THE PLAINS AND ADJOINING EAST SLOPES OF THE MOUNTAINS...

MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO STREAM OVER COLORADO
TODAY FROM THE SOUTH.  MEANWHILE...LOW LEVEL MOISTURE HAS INCREASED
ON THE PLAINS...RESULTING IN DEEP MOISTURE OVER MUCH OF SOUTHEAST
COLORADO.

WITH ABUNDANT MOISTURE IN PLACE...DAYTIME HEATING AND WEAK
WEATHER DISTURBANCES EMBEDDED IN THE MONSOONAL FLOW...SCATTERED
THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING OVER
MUCH OF THE AREA.  THUNDERSTORMS WILL LIKELY BEGIN OVER THE
MOUNTAINS DURING THE AFTERNOON AND WILL THEN SPREAD TO THE LOWER
ELEVATIONS.  A FEW SHOWERS COULD LINGER OVER THE AREA WELL INTO THE
NIGHT.

THE COMBINATION OF DEEP MOISTURE AND LIGHT WINDS ALOFT...WILL ALLOW FOR
LOCALLY HEAVY RAIN FROM THE EAST SLOPES OF THE SOUTHEAST COLORADO
MOUNTAINS TO THE KANSAS BORDER.  ALTHOUGH THE RISK OF FLASH
FLOODING WILL BE RELATIVELY LOW...HEAVY RAIN COULD STILL RESULT
IN STREET FLOODING AND CAUSE RAPID RISES IN SMALL CREEKS AND
ARROYOS.

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY...BUT REPORTS OF ANY
HEAVY RAINFALL WOULD BE APPRECIATED.

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.